In the UK about 2,500 babies a year are born to women with epilepsy. During pregnancy, approximately one-fifth of these women experience a deterioration of seizure control.
Babies born to women with epilepsy have a greater risk of congenital malformation than the general population. In those taking anti-epileptic drugs (AEDs), the risk is doubled.
A tonic-clonic seizure during pregnancy poses potential health risks, both for the woman and for the baby. The risks to the baby include impaired foetal development, hypoxia, lactic acidosis, bradycardia, intracranial haemorrhage and poor cognitive performance in childhood. Abdominal trauma can result in ruptured foetal membranes with the attendant risks of infection or premature labour. Status epilepticus may trigger intra-uterine death.
Effects of seizures on maternal health include injury from accidents or falls, and death from drowning or ‘sudden unexpected death in epilepsy’ (thought to result from alterations in cardiac or respiratory function induced by a tonic-clonic seizure during sleep).
Ideally women should be referred to a neurologist a year beforehand because major congenital malformations can occur during the first trimester, often before a woman is aware she is pregnant.
This allows time to re-assess the diagnosis, discuss the risks and harms of treatment, and optimise the AED regimen. Any changes to AEDs should be made prior to conception.
All AEDs are likely to be teratogenic, but exposure to valproate poses the greatest risk in terms of neural tube defects and neurodevelopment disability, as highlighted by a recent MHRA alert.
As the pregnancy progresses, some drugs (e.g. lamotrigine, phenytoin, phenobarbital and topiramate) may need gradual dose increases to counteract the increased volume of distribution and metabolism.
A pharmacist dispensing AEDs to a woman of child-bearing age should consider enquiring if she is using contraception and, if not, whether she is trying to get pregnant. If she is, check that she is taking folate 5mg daily and suggest that she visits her GP for advice on managing her epilepsy. If she isn’t trying to get pregnant, provide contraceptive advice.
The enzyme-inducing AEDs, such as phenytoin, phenobarbital, carbamazepine, and high doses of lamotrigine, oxcarbazepine, perampanel or topiramate can reduce the efficacy of the oral contraceptive pill, leading to contraceptive failure.
In addition the pill can reduce the concentration of certain AEDS (e.g. lamotrigine and valproate), leading to potential loss of seizure-control. Recommended alternatives include the levonorgestrel-releasing intra-uterine device (IUD) or barrier methods. For emergency contraception, the copper IUD is the method of choice.
In conclusion, the safest policy, for both mother and baby, is for the mother to take medication and be seizure-free.
For more information about the UKCPA, click here.